EconPapers    
Economics at your fingertips  
 

Efficient portfolios and the generalized hyperbolic distribution

José Antonio Núñez-Mora (), Roberto Joaquín Santillán-Salgado () and Leovardo Mata ()
Additional contact information
José Antonio Núñez-Mora: Tecnologico de Monterrey, EGADE Business School
Roberto Joaquín Santillán-Salgado: Tecnologico de Monterrey, EGADE Business School
Leovardo Mata: Tecnologico de Monterrey, Escuela de Ciencias Sociales y Gobierno y EGADE Business School

Authors registered in the RePEc Author Service: Roberto Joaquín Santillán-Salgado ()

Economics Bulletin, 2017, vol. 37, issue 4, 2711-2727

Abstract: This paper proposes a twist to the classical Markowitz approach to build efficient portfolios of risky assets that improves their risk-return performance. The originality of our approach consists in the utilization of a covariance matrix from a member of the Generalized Hyperbolic (GH) Family distribution, instead of the sample covariance matrix described in Markowitz's (1959) seminal contribution. We test the approach with the daily returns of stocks traded in MILA (Mercado Integrado Latino Americano) markets: Chile, Colombia, Mexico and Peru, from January 1st, 2010, to December 31st, 2015. The GH based portfolios are benchmarked with an equally weighted portfolio and a historical covariance based Markowitz portfolio using the coefficient of variation of returns. The results confirm the GH based portfolio's dominance over the other two benchmarks.

Keywords: Generalized Hyperbolic Distribution; EM algorithm; Markowitz Portfolio; covariance matrix (search for similar items in EconPapers)
JEL-codes: G1 G2 (search for similar items in EconPapers)
Date: 2017-12-01
References: Add references at CitEc
Citations:

Downloads: (external link)
http://www.accessecon.com/Pubs/EB/2017/Volume37/EB-17-V37-I4-P243.pdf (application/pdf)

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:ebl:ecbull:eb-17-00652

Access Statistics for this article

More articles in Economics Bulletin from AccessEcon
Bibliographic data for series maintained by John P. Conley ().

 
Page updated 2025-03-22
Handle: RePEc:ebl:ecbull:eb-17-00652